Virginia, 2009

Flash Flood in Virginia, August 5, 2009

August 5, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm in advance of a cold front produced heavy rain which caused flash flooding across portions of Southampton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm in advance of a cold front produced heavy rain which caused flash flooding across portions of Southampton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 3:21 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 5, 3:21 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT WED AUG 5 2009

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE REGION FROM THE NORTHWEST LATE
TONIGHT INTO THURSDAY...BEFORE MOVING OFF THE MID ATLANTIC COAST
THURSDAY NIGHT. HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON
FRIDAY...THEN BECOMES CENTERED OFF THE COAST OVER THE WEEKEND AND
INTO EARLY NEXT WEEK...AS SOUTHWEST FLOW BEHIND THE HIGH
MAINTAINS HOT CONDITIONS OVER THE MID ATLANTIC REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT (LOW-MID LVL FGEN) CONTINUES TO WEAKEN AS APPROACHES
THE MID ATLC REGION FROM THE OHIO VLY. MODELS...ESPECIALLY THE
NAM...GENERALLY AGREE ON THE DELAY OF THIS FEATURE. HAVE SIDED
MORE TOWARD THE SLOWER NAM...AS THIS MODEL HAS CONSISTENTLY BEEN
THE TREND-SETTER.

THIS EVENING...CONVECTIVE TEMPS IN THE LOWER-MID 90S CONTINUES TO
LIMIT CONVECTION CURRENTLY...THOUGH AS THE LOW LEVELS (LLVL
MSTR/THETA-E CONVERGENCE) INCREASES OVERNIGHT...SO WILL THE
SHOWER/TSTM CHANCES (COVERAGE). HAVE CONTINUED WITH THE LCLY HEAVY
RAIN MENTION LATE TONIGHT...AT LEAST OVER THE NW HALF OF THE FCST
AREA...AS PWATS CLIMB ABOVE 1.75

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
LEANING TOWARD THE SLOWER NAM...HAVE LINGERED HIGHER OR >50% POPS
ON THU (ESP E OF I-95)...WHILE ALSO MAINTAINING CHANCES INTO THE
EVENING HORUS OVER ERN SECTIONS. BECAUSE OF THE WETTER TRENDS...
HAVE FOLLOWED MORE CLOSELY TO A MAV/MET GUIDANCE BLEND WITH HIGH
TEMPS TMRW...I.E. LOW-MID 80S.

FRONT DROPS SOUTH OF THE VA/NC BORDER THU NIGHT. AGAIN BECAUSE OF
THE SLOWER TRENDS...HAVE INCLUDED A LINGERING SLIGHT (20%) POP
OVER NERN NC SECTIONS AFTER MIDNIGHT THU/FRI. OTHERWISE...COOLER
TEMPS FOLLOW BY FRI MORNING...WITH MORE SEASONABLY WARM (AND LESS
HUMID) CONDITIONS EXPECTED ON FRI (HIGHS IN THE MID/UPR 80S WITH
PLENTY OF SUNSHINE AND N/NE WINDS). CHANCES FOR DIURNAL CONVECTION
FRI AFTN/EVENING WILL BE VERY LIMITED GIVEN THE POST-FRONTAL
SUBSIDENCE...THOUGH CANNOT RULE OUT ISOLATED ACTIVITY ALONG
INTERACTING SEA/BAY/RIVER BREEZES (FOR NOW WILL KEEP MENTION OUT
OF THE FCST).

WARMING/MORE HUMID TREND RETURNS ON SAT AS THE HIGH MOVES
OFFSHORE AND BROAD MID/UPR LEVEL RIDGE (CORE OF REAL STEAMY
AIRMASS) APPROACHES FROM THE WEST. GFS/ECMWF/NAM ALL SHOW HINTS
OF NOCTURNAL MCS DEVELOPMENT ALONG THE RING OF FIRE...DROPPING
SE ALONG 582-588 DM 500 MB HEIGHTS AND POTENTIALLY CLIPPING AT
LEAST THE NRN PTNS OF THE FCST REGION (ESPECIALLY THE LWR MD ERN
SHORE). MID LVL RIDGE AXIS REMAINS WELL W OF THE REGION AT THIS
POINT (SAT)...THUS FELT NECESSARY TO RAISE POPS...ESP NRN
AREAS...IN LIGHT OF THE MODEL CONSENSUS/LIKELIHOOD OF MCS
DEVELOPMENT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
RIDGE OF HIGH PRESS ACROSS THE SE US WILL DOMINATE THE PATTERN THRU
THE EXTENDED PERIOD. WILL BE A WARM PERIOD WITH HIGH TEMPS IN THE
MID TO UPPER 90S MOST AREAS SUNDAY THROUGH TUESDAY. A WEAK COLD
FRONT CROSSES THE MID ATLANTIC TUE NIGHT AND INTO WED. TEMPS FALL
OFF A FEW DEGREES ON WED...BUT STILL IN THE LOW TO MID 90S. MEX
GUIDANCE AND THICKNESS SCHEME BOTH HAD WARM TEMPS...WHILE HPC MAX
TEMPS WERE COOLER THAN GUIDANCE. GENERALLY KEPT PREVIOUS FCST HIGH
TEMPS...BUT PUSHED THEM UP A DEGREE OR TWO BASED ON MEX/THICKNESS.
HAVE KEPT A CHANCE FOR PULSE AFTERNOON/EVENING SHRA/TSRAS
SUNDAY...THEN DROPPED POPS TO 14 PCT OR BELOW FOR SUNDAY NIGHT INTO
MONDAY. WENT SLT CHC MONDAY NIGHT...AND INCREASED TO CHC ACROSS MUCH
OF THE AREA AS THE COLD FRONT APPROACHES. BEST CHC OF PRECIP IS ON
WED AS THE FRONT MOVES THROUGH.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
W TO SW FLOW WITH INCRG MID AND HI CLDS THIS AFTN AHEAD OF APPRCHNG
COLD FRONT. EXPECT MOST OF THE SHRA/TSRA AND LOWER CLOUDS TO HANG
BACK ALONG AND BEHIND THE FRONT ITSELF. LITTLE SEEN ON RADAR IN THE
CWA THIS AFTN SO HAVE PUSHED MENTION OF CB FOR RIC/SBY BACK TO LATE
THIS EVE... ALL SITES VFR THRU MIDNIGHT BEFORE MVFR VIS WITH PRECIP
ALONG FRONT...IFR POSSIBLE WITH HEAVIER SHWRS.

WINDS SHIFT TO THE NW OR N AT RIC BETWEEN 04-08Z...BUT PROBABLY
REMAIN SW ELSEWHERE INTO MIDDAY THU. ANTICIPATE A PERIOD OF LOWER
CIGS THU INTO THU EVENG AS WINDS SHIFT TO THE N. FRI/SAT...LOOKS DRY
FOR THE MOST PART...JUST A FEW ISO AFTN/EVENG THAT MAY BRIEFLY
REDUCE VSBYS/CIGS.

&&

.MARINE...
WNDS/WAVES REMAIN BLO SCA CRIT THROUGH AT LEAST THURSDAY EVENING.
WNDS GRADUALLY VEERING TO THE SOUTH/SOUTHEAST THIS AFTN/EVENING AOB
15 KT.

A LITTLE BIT BETTER MODE CONSENSUS IN BRINGING SFC COLD FRONT
DROPPING SLOWLY INTO THE NORTHERN ZONES THIS EVENING INTO EARLY
THU...WITH A DEVELOPING SFC LOW LIKELY SPINNING UP WEST OF THE CHES
BAY AND RIDING ALONG THE SLOW MOVING FRONTAL BOUNDARY THU. WIND
DIRECTION STILL A BIT OF A CHALLENGE...BUT HV CONTINUED TO TREND A
BIT TOWARDS SLOWER NAM GUIDANCE THROUGH THURSDAY. WNDS VEER TO THE
NW BY THU MORNING OVER NORTHERN BAY ZONES AND CSTL WATERS (ALONG AND
N OF THE TRACK OF THE SFC LOW). GRADIENT WINDS AND MODEST COLD AIR
SURGE WILL REMAIN OFF TO OUR NORTH AND SHOULD KEEP WIND SPEEDS AT OR
BELOW 15 KT. THE FRONT THEN LOOKS TO PUSH THROUGH REMAINDER OF THE
AREA THU NIGHT/EARLY FRI. WHILE TIMING STILL A BIT UNRESOLVED TO
THIS POINT...BOTH NAM/GFS DEPICT H92-85 WNDS ON THE ORDER OF 25-35
KT...AND CERTAINLY CANNOT RULE OUT MIXING DOWN SOME SCA CRITERIA
GUSTS IN THE CHES BAY ERY FRIDAY MORNING AS COOLER AIR SURGES
SOUTHWARD. GIVEN TIMING CONCERNS...WL HOLD OFF WITH LT 3RD
PERIOD/4TH PERIOD SCA FOR NOW. HOWEVER...LATER SHIFTS MAY NEED ONE
FOR THE BAY THU NGT/ERLY FRI. OTHERWISE...HIGH PRESSURE BUILDS IN
FRI AND WINDS DIMINISH. HIGH PRESSURE SLIDES OFF THE COAST FRI NGT
INTO SAT...ALLOWING THE LOW LVL FLOW TO TURN BACK TO A SOUTHERLY
DIRECTION.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...ALS
AVIATION...CY
MARINE...MAM
Hazardous weather outlook, Aug 5, 3:36 AM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 AM EDT WED AUG 5 2009

ANZ630>633-650-652-654-656-658-NCZ012>017-030>032-102-VAZ092-093-
095>098-060845-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO
20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
TO 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
TO 20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
436 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE CENTRAL
CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MDZ021>025-VAZ048-049-060>091-094-099-100-060845-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
436 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE LOWER
EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...
THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THIS AREA
THIS EVENING AND OVERNIGHT. SOME OF THESE SHOWERS AND THUNDERSTORMS
MAY CONTAIN VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMF

In the hours before

Special weather statement, Aug 5, 4:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT WED AUG 5 2009

VAZ065-052230-
MECKLENBURG VA-
533 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORM MOVING INTO MECKLENBURG COUNTY...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF BOYDTON...OR ABOUT 12 MILES
NORTH OF HENDERSON...DRIFTING NORTHEAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RICHARDSON AT 615 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS....MAINLY ALONG AND SOUTH OF HIGHWAY 58 ACROSS SOUTHERN
MECKENBURG COUNTY.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

05
Special weather statement, Aug 5, 5:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
628 PM EDT WED AUG 5 2009

NCZ012-VAZ065-066-079-087-088-092-052330-
BRUNSWICK VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON
NC-SOUTHAMPTON VA-SUSSEX VA-
628 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF BUFFALO SPRINGS TO
GARYSBURG...OR FROM VIRGILINA TO GARYSBURG...MOVING NORTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  SEABOARD AROUND 635 PM EDT...
  PLEASANT HILL AROUND 640 PM EDT...
  TURNERS CROSSROADS AROUND 645 PM EDT...
  BUFFALO SPRINGS AROUND 650 PM EDT...
  FINCHLEY AROUND 655 PM EDT...
  TRIPLET AROUND 700 PM EDT...

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

GINGRICH
Special weather statement, Aug 5, 6:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 PM EDT WED AUG 5 2009

NCZ030-060015-
BERTIE NC-
715 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORM MOVING INTO BERTIE COUNTY...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LEWISTON WOODVILLE...OR
ABOUT 16 MILES EAST OF TARBORO...MOVING NORTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR LEWISTON WOODVILLE AT 735 PM EDT...
KELFORD AT 740 PM EDT...CONNARITSA...AND...BURDEN AT 750 PM EDT...
AULANDER...AND...CONNARITSA AT 755 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

05
Special weather statement, Aug 5, 6:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EDT WED AUG 5 2009

VAZ065-066-060045-
LUNENBURG VA-MECKLENBURG VA-
741 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS MOVING INTO LUNENBURG AND MECKLENBURG
COUNTIES...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER BUFFALO SPRINGS...OR ABOUT 8 MILES SOUTH OF
REDOAK...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR SPANISH GROVE AT 825 PM EDT...FAIRVIEW...AND...CHASE CITY AT 835
PM EDT...FINNEYWOOD AT 845 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

FOSTER
Special weather statement, Aug 5, 6:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 PM EDT WED AUG 5 2009

VAZ080-081-087-088-092-060100-
DINWIDDIE VA-GREENSVILLE VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUSSEX
VA-
755 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DINWIDDIE TO 8 MILES SOUTHEAST OF
JARRATT...OR FROM DINWIDDIE TO 10 MILES EAST OF EMPORIA...MOVING EAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  STONY CREEK AROUND 810 PM EDT...
  CARSON AROUND 820 PM EDT...
  SUSSEX AROUND 835 PM EDT...
  HOMEVILLE AROUND 900 PM EDT...

WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF
THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE HALF INCH TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

GINGRICH
Local storm report, Aug 5, 6:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
756 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     SMITHFIELD              36.98N 76.62W
08/05/2009                   ISLE OF WIGHT      VA   TRAINED SPOTTER

            DOWNED POWER LINES AND POWER OUTAGES REPORTED BY SPOTTER

&&

JFOSTER

The radar

The Norfolk radar (KAKQ), 51 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Southampton

When
August 5, 7:00 PM EST to 8:00 PM EST
Where
Southampton County, Branchville to 0.11 mi E of Branchville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.570, -77.250

Section of State Highway 186 was flooded and partially closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194241.